Location: Sudbury, Ontario CANADA
Hello everyone. I hope health and happiness is finding everyone this summer. I was wondering if anyone has taken steroids and if so what kind, what dosage, what are the positive affects and what, if any, were the negative affects?
My understanding is that testosterone exposure is what brings on the cell damage that results in KD; taking steroids means increasing the level of testosterone and increasing the rate of the disease.
Dear Dan -
I tried an androgen-steroid patch about 2yrs ago. Before initiating the therapy I had a chat with an endocrinologist regarding my concerns that testosterone[T] might actually accelerate the disease process. As I understand it - somewhere along the line T is converted to the dihydro form [dhT] which is more tightly bound by the adrogen receptor[Ar}. If you suddenly increase the concentration of reactive steroid - nature will move in a direction that will push more of dhT-Ar complex into the nucleus that eventually activates the gene and messenger RNA which carries the instructions for the proteins needed to form AR. In turn this will lead to the malformed proteins [because of the excessive CAG units] which apparently cleave leading to aggregate formation. Because T is also a component of more complex endocrine cycles - the intial result maybe that that the steriod treatment is indeed beneficial. But eventually it must fail if the current research has been correctly interpreted. After the initial induction period is over is when one might expect problems. The following is an accouint of my experience:
Initially I felt a pick-up in mood. Appetite increased without significant weight gain. Lost body hair began to return along with a small, but noticeable improvement in general strenght, libido, balance and semen production. Sometime around the 4th week I didn't feel quite right. Attitude became more anxious, breathing was stressed and enchanced weakness was noticeably evident. A week or so later I woke up in the middle of the night needing to urinate - I could barely stand-up and my breathing was shallow. I thought that's it and I removed the patch. Within 4 or 5 hours I began to feel better and breathing became normal. All of the intial benefits disappeared with a few weeks. The researchers who have been advocating anti-androgen therapy as one possible treatment are on the right track. If anyone wants to try androgen therapy - proceed with extreme caution and talk with a competent endocrinologist or internist who's knows something about SBMA. I was stubborn and wanted to try it -so I am equally at fault.
Sorry I didn't intend this to be quite so long.
Keith, thanks for sharing your experiences. It is important that we all understand what is available, what we are trying, and the potential benefits/risks.
Location: Raleigh, NC
Just spent the evening in the ER getting xrays after a severe collapse due to extreme leg weakness apparently as a result of taking prednisone since Sunday afternoon that was prescribed to remedy an allergic reaction to Amoxillian that was unaware I had (a whole other story). Anyway, the Prednisone had been working well to remedy the hives but I kept feeling weaker and shakey until today I had two episodes where my legs suddenly 'unlocked' unexpectedly crashing me to the ground, the last times so severely that I was sure I broke my leg (the snapping and popping sounds were loud). I read on the Prednisone paperwork (and online) how some people can be affected by sudden weakness, especially the legs when taking this. Apparently this combined with my present weakness as a result of KD did the trick. Luckily, after many X-rays, it was determined to be a severe upper calf contusion so I'll be in my chair in the house for a few days (I normally don't use cane or chair in the house). Just wondering if anyone else has experienced this or is aware of these side affects?
Mike, thanks for sharing your story.
Yes, Prednisone is something I cannot take either. I found out several years ago that it really adversely effects me. I now carry in my health information card that do not administer Prednisone. The symptoms you experienced were very similar to mine.
It sounds like you were fortunate to not break anything.
Location: Raleigh, NC
Thanks Bruce. I have annotated the Prednisone and Amoxillian in my records as no-nos. I stopped Prednisone last afternoon and already feel noticeably stronger but am going to stay in the chair for a few days as I'm still a little 'spooked' over the sudden leg failure.
Location: 900 N Vincennes Ave, Petersburg, IN 47567
But steroids has many side effects which occurs slowly and can harm you in many ways like your hair, skin etc. So its better to meditate.This message has been edited. Last edited by: Bruce,
Kennedy's Disease Association
PO Box 1105 Coarsegold CA 93614